Signs and Symptons Resulting From Invokana Use

Portner & Shure Law Firm Serving Maryland, Virginia & Washington D.C.

Diabetic ketoacidosis (DKA) is a serious condition that can lead to diabetic coma or death. When your cells don't get the glucose they need for energy, your body begins to burn fat for energy, which produces ketones. Ketones are chemicals that the body creates when it breaks down fat to use for energy. The body does this when it doesn’t have enough insulin to use glucose, the body’s normal source of energy. When ketones build up in the blood, they make it more acidic and are a warning sign that your diabetes is out of control or that you are getting sick. When levels get too high, you can develop DKA. Although DKA was once rare in people with type 2 diabetes, this condition has become a life-threatening side-effect to certain type-2 diabetes medications, such as Canagliflozin (Invokana). Invokana inflicted DKA is defined as diabetic ketoacidosis with normal or near-normal blood glucose levels.

DKA usually develops slowly, but when vomiting occurs, this life-threatening condition can develop in a few hours. The American Diabetes Association has recognized the following signs and symptoms of DKA:

  • Thirst or a very dry mouth
  • Frequent urination
  • High blood glucose/sugar levels (hyperglycemia)
  • High ketone levels in urine
  • Constantly feeling tired
  • Dry or flushed skin
  • Nausea, vomiting, or abdominal pain
  • Difficulty breathing
  • Fruity odor on breath
  • A hard time paying attention, or confusion

Invokana users should be wary of the above-mentioned signs and symptoms and immediately seek a health care professional after first sign of DKA.